Alert archive / Louisiana / Tornado Warnings in 2003
Tornado Warning 12, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 8, 2003, 2:59 AM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2003, 2:59 AM CDT (07:59 UTC)
- Expired
- Apr 8, 2003, 3:30 AM CDT
- In force
- 31 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Saint Helena Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855
WFUS54 KLIX 080759
TORNEW
LAC091-105-080830-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 AM CDT TUE APR 8 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
ST. HELENA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF GREENSBURG
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF AMITE
* UNTIL 330 AM CDT
* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER ROSELAND...OR
ABOUT 6 MILES SOUTHEAST OF GREENSBURG...MOVING NORTHEAST AT 55 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
WILMER AT 310 AM CDT
SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3067 9063 3082 9072 3100 9035 3091 9035
3081 9029
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:45 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 8, 1:45 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 145 AM CDT TUE APR 8 2003 ETA AND AVN MODELS CLOSE WITH ETA A TAD FASTER ON EDGING MAIN TROUGH EAST OF THE AREA THIS AFTERNOON. PREFER SLOWER AVN SOLUTION. SATELLITE IMAGERY SHOWS IMPULSE MOVING NORTHEAST OUT OF TEXAS OVER NORTHWEST GULF WHICH APPEARS FURTHER NORTH THAN AVN MODEL OR ETA MODELS SUGGEST FOR THE 06Z POSITION. IN ADDITION SURFACE ANALYSES SHOWS EAST TO WEST BOUNDARY ACROSS COASTAL WATERS ADDING LIFT TO GULF MOISTURE INFLUX. ALSO MAIN SHORT WAVE DROPPING SOUTHEAST IN THE CENTRAL PLAINS APPEARS TO BE A TAD SLOWER THAN ETA SUGGESTS. WILL KEEP THREAT OF THUNDERSTORMS IN THROUGH THE MORNING HOURS...WITH A FEW POSSIBLY SEVER. APPEARS MAIN THREAT WILL BE RAINFALL AND POSSIBLE FLOODING AS ALL ADDITIONAL NOW SHOULD BE RUNOFF. RAINFALL ESTIMATES ARE 2 TO 4 INCHES IN THE SOUTH PORTION OF BATON ROUGE PARISH WITH 1 TO 1.25 INCHES FOR PARISHES NORTH OF LAKE PONTCHARTRAIN. WILL MAINTAIN FFA THROUGH TODAY. IMPROVING CONDITIONS IN STORE FOR THE LATE AFTERNOON HOURS WITH GENERAL CLEARING AND COOLER TREND IN STORE FOR REMAINDER OF WEEK. THICKNESS PROGGS SHOW SIGNIFICANT AMOUNT OF SUBSIDENCE AND COOLING BEHIND THIS TROUGH. WILL GO WITH NEAR FREEZING TEMPERATURES IN SOUTHWEST MS COUNTIES FOR WEDNESDAY NIGHT/THURSDAY MORNING. IN MARINE ZONES LOOKS LIKE EXERCISE CAUTION WILL HOLD FOR TODAY...HOWEVER...WINDS IN EXCESS OF 25 KNOTS WILL OCCUR AS INFLOWS INTO STRONG CONVECTIVE CELLS. WILL RAISE SMALL CRAFT ADVISORYS TONIGHT. MCB 65/43/55/33 8000 BTR 65/44/56/34 8000 MSY 68/50/58/43 +100 GPT 71/46/57/35 +100 .NEW...NONE. LA...FLOOD WATCH LAZ034>040-046>050-056>065. MS...FLOOD WATCH MSZ068>071-077-080>082.
Hazardous weather outlook, Apr 7, 9:15 PM CDT, 5 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 915 PM CDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A VERY MOIST...WARM...AND UNSTABLE AIRMASS...COMBINED WITH A STALLED SURFACE BOUNDARY AND NUMEROUS UPPER LEVEL DISTURBANCES...WILL CONTINUE TO CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. HEAVY RAINFALL AND FLOODING... THUNDERSTORMS WILL HAVE THE POTENTIAL TO REPEAT OVER THE SAME AREAS THROUGH TONIGHT...ESPECIALLY ACROSS AREAS OF SOUTHEAST LOUISIANA NORTH AND WEST OF LAKE PONTCHARTRAIN AND COASTAL MISSISSIPPI. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. THE HEAVY RAIN WILL RESULT IN THE THREAT OF FLOODING OF SMALL STREAMS AND URBAN AREAS ALONG WITH FLASH FLOODING OF LOCALIZED AREAS. THE HEAVY RAIN WILL ALSO CAUSE NUMEROUS RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE COASTAL WATERS TUESDAY AND CONTINUE INTO THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED LATER TONIGHT.
In the hours before
Special weather statement, Apr 7, 9:11 PM CDT, 5 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ077-080>082-080245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 911 PM CDT MON APR 7 2003 SEVERE THUNDERSTORM WATCH NUMBER 114 WHICH WAS IN EFFECT FOR MUCH OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI IS NO LONGER IN EFFECT. THE SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AT 9 PM CDT. AT 9 PM CDT...RADAR CONTINUED TO INDICATE AREAS OF MODERATE TO HEAVY RAINFALL IN SHOWERS AND THUNDERSHOWERS ACROSS THE AREA. WHILE RAINS ARE EXPECTED TO CONTINUE THROUGHOUT THE NIGHT...THE SEVERE WEATHER THREAT HAS DIMINISHED AT THIS TIME. A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT. 24
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:05 PM CDT | Special Marine Warning | LIX | 55 min | |
| Apr 7, 8:01 PM CDT | Special Marine Warning | LIX | 59 min | |
| Apr 8, 6:50 AM CDT | Special Marine Warning | LIX | 55 min | |
| Apr 8, 7:37 AM CDT | Severe Thunderstorm Warning | LIX | Saint James, Saint John the Baptist | 53 min |
| Apr 8, 7:44 AM CDT | Tornado Warning | LIX | Saint James, Saint John the Baptist | 31 min |
| Apr 8, 8:26 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 8:26 AM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 8:47 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 43 min |
| Apr 8, 10:25 AM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 8, 10:25 AM CDT | Special Marine Warning | LIX | 95 min |
Nearby
Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.